Fluoxetine is a prescription antidepressant popularly known by the brand name Prozac. Individuals taking fluoxetine can experience side effects upon abruptly stopping fluoxetine use, a general condition known as antidepressant discontinuation syndrome. The side effects of fluoxetine discontinuation are generally not dangerous but can cause tremendous discomfort. People taking fluoxetine should follow a physician’s advice on how to best end therapy. Typically, a gradual decrease in fluoxetine dosage is recommended rather than a sudden stop of treatment.
Video of the Day
Drug safety information provided by Drugs.com explains that anxiety and nervousness are the most common side effects of sudden fluoxetine discontinuation. Approximately two percent of individuals will experience anxiety and nervousness effects upon discontinuation of fluoxetine treatment. A number of other anxiety-related side effects have been reported after sudden discontinuation, including irritability, agitation, crying, tiredness, moodiness, insomnia and vivid dreaming.
A 2006 article in the American Family Physician describes several manifestations of antidepressant discontinuation syndrome that can occur when antidepressants such as fluoxetine are stopped abruptly. These include a number of gastrointestinal side effects that can occur as a consequence of sudden fluoxetine discontinuation, including abdominal pain, abdominal cramping and diarrhea. Loss of appetite and nausea and vomiting have also been reported as discontinuation-related gastrointestinal side effects of stopping fluoxetine use.
Neurological side effects are commonly reported as an effect of sudden fluoxetine discontinuation. Dr. Kate Ditto lists potential neurological effects of fluoxetine withdrawal such as headaches and dizziness in an August 2003 article in Postgraduate Medicine. Other neurological symptoms such as tingling and numbing of the skin are also reported as potential immediate side effects upon terminating fluoxetine use.
Fluoxetine users can experience problems with movement and motor coordination when they stop taking fluoxetine. These side effects may manifest as restless leg syndrome, an urge to constantly move and an inability to remain still. Individuals discontinuing fluoxetine abruptly can also experience Parkinson’s disease-like symptoms, including tremors, shaking and loss of coordination. Dystonia, or twitching that results from involuntary muscle contractions, can also occur as a side effect of sudden fluoxetine discontinuation.